Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Raleigh, NC

June 8, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 8, 2003, 8:59 PM EDT for Davidson County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 8:59 PM EDT (00:59 UTC)
Expired
Jun 8, 2003, 9:45 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2171 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2171 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS52 KRAH 090059
SVRRAH
NCC057-090145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
857 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES WEST OF THE YADKIN RIVER             
  ARCADIA...OR ABOUT 20 MILES NORTHWEST OF LEXINGTON...MOVING EAST   
  AT 40 MPH. DAMAGING WIND IS LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ARCADIA
  WELCOME...MIDWAY
  THOMASVILLE

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

THE MAIN SEVERE WEATHER THREAT IS STRONG AND GUSTY WINDS. DAMAGE MAY
OCCUR SUCH AS DOWNED TREES AND POWER LINES. THE STORM MAY ALSO
PRODUCE HAIL IN SOME AREAS. FOR YOUR PROTECTION...GO INDOORS UNTIL
THE STORM PASSES.

LAT...LON 3582 8049 3569 8033 3593 8000 3609 8019

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:00 PM EDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM EDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN JUN 8 2003

A MUCH DRIER WEATHER PATTERN IS SETTING UP ACROSS THE MID ATLANTIC
AND WILL BRING SUMMER LIKE CONDITIONS FOR A GOOD PART OF THIS WEEK.
DRY AIR ADVECITNG IN THE MID AND UPPER LEVELS WILL HELP TO BREAK UP
THE CLOUDS ACROSS THE AREA WITH CONTINUED DECREASING CLOUDS TONIGHT.
SCATTERED SHOWER ACTIVITY WILL DECREASE AFTER SUNSET ONCE HEATING IS
LOST. A WEAK SFC FRONT WILL SLOWLY MOVE EAST ACROSS THE STATE
TONIGHT AND REACH THE COAST MONDAY MORNING. HIGH PRES WILL BUILD IN
FROM THE WEST AND SETTLE OVER THE STATE MONDAY NIGHT INTO TUESDAY.
THIS COMBIGNED WITH DRY WLY FLOW ALOFT WILL ALLOW FOR SUNNY SKIES
BOTH MONDAY AND TUESDAY WITH ABOVE NORMAL HIGHS IN THE MID TO UPPER
80S AND NO MENTION OF RAIN. LOWS WILL BE IN THE LOW TO MID 60S.

THE SURFACE HIGH WILL MOVE OFFSHORE TUESDAY NIGHT AS A STRONG AREA
OF LOW PRESSURE PASSES TO OUR WEST AND NORTH. A TRAILING COLD FRONT
WILL STALL ALONG THE NC/VA BORDER WEDNESDAY AND WE SHOULD REAIN IN
THE WARM SECTOR AS THE FRONT GOES STATIONARY. AN INCREASE IN
MOISTURE...INSTABILITY AND AN APPROACHING UPPER DISTURBANCE SHOULD
BE ENOUGH TO SPARK OFF SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
WED SO WILL GO WITH CHANCE POPS WED AFTN. HIGHS WED REAMIN VERY WARM
IN THE MID TO UPPER 80S.

THURSDAY THROUGH SUNDAY...
CONSISTENT MODEL RUNS LEND TO A CONTINUED FORECAST FOR MAINLY
AFTERNOON AND EVENING CONVECTION THROUGH THE EXTENDED PERIOD. MODELS
CONTINUE TO INDICATE THAT WE WILL REMAIN IN WARM SECTOR OF WARM
FRONTAL BOUNDARY...STALLING JUST NORTH OF THE AREA. HIGHER POPS IN
THE NORTHERN ZONES COULD BE JUSTIFIED WITH FRONTAL BOUNDARY
LOCATION. BUT WILL JUST BLANKET 30 POPS OVER ENTIRE CWA. A CHANCE OF
DIURNAL CONVECTION SHOULD EXIST EACH AFTERNOON/EVENING. A WARM MOIST
SOUTHWEST FLOW FROM THE GULF OF MEXICO WILL KEEP TEMPERATURES NEAR
TO A FEW DEGREES ABOVE NORMAL WITH CLOUDS AROUND EACH DAY.

.RAH...NONE.

ORROCK
Hazardous weather outlook, Jun 8, 5:42 AM EDT, 15 hours 17 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
542 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 8, 8:00 PM EDT, 59 minutes before
NCZ021-022-038-039-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT SUN JUN 8 2003

...STRONG THUNDERSTORMS MOVING TOWARD THE PIEDMONT TRIAD FROM THE
FOOTHILLS...

STRONG TO SEVERE THUNDERSTORMS OVER WILKES AND SURRY COUNTIES FROM
ELKIN AND DOBSON TO WILKESBORO AT 755 PM... ARE EXPECTED TO MOVE EAST
AT 25 MPH AND INTO THE WINSTON-SALEM AND LEXINGTON AREAS BETWEEN
815 PM AND 845 PM. FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH...
AND SMALL HAIL WILL BE LIKELY WITH THESE STORMS.

EVERYONE FROM WILKESBORO TO DOBSON EAST INTO THE WINSTON-SALEM
AND LEXINGTON AREAS SHOULD SEEK SHELTER INDOORS UNTIL THESE
STORMS PASS. SEEK SHELTER QUICKLY AT THE FIRST SOUND OF THUNDER.
DUE TO THE RELATIVE SLOW MOVEMENT OF THESE STORMS...
SOME FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD BE VERY CAREFUL.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:42 PM EDTSevere Thunderstorm WarningRAHForsyth48 min
Jun 8, 9:23 PM EDTSevere Thunderstorm WarningRAHGuilford37 min
Jun 8, 9:49 PM EDTFlash Flood WarningRAHDavidson3 hr
Jun 8, 9:56 PM EDTSevere Thunderstorm WarningRAHGuilford24 min
Jun 8, 10:03 PM EDTSevere Thunderstorm WarningRAHRandolph42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.